Sex Advice

Dear Dr. Locker: I cannot achieve orgasm with a mate. I can keep an erection, and have a regular sex drive. I am on anti-depressants, but my doctor seems to think that it is an issue of anxiety - not biology. Do you agree? I've even tried Viagra!

Answer from Dr. Locker

I agree that it could be an issue of anxiety, but that is not necessarily the case. It is very common for antidepressants, especially those in the SSRI category, to cause a man or a woman to have trouble reaching climax.

You might try an experiment. The best test to determine if your issue is most likely related to your body (or your mind) is to find out if you climax alone during masturbation. Then find out if you climax with a partner (with the same type of stimulation as you were getting alone). If you can not climax at all – in BOTH scenarios – then there is a good chance that it is because of your medication or another physical reason. In other words, the medication affects you all the time, not just when you are with a partner; so, if the issue is the medication, then it would also affect you when you are masturbating alone. However, if you climax easily when you masturbate alone, and only can not climax with a partner, then it may be more of a psychological issues (eg. “performance anxiety”). Other issues to consider: Are you getting the types of physical stimulation that you need to climax when you are with the partner? Are there reasons why you would feel anxious or embarrassed to climax with your partner? You may want to also consider when your change in sexual response occurred: Was it only after you started taking the medication? Was it only with a new partner? Explore these issues with your doctor. Also, if your doctor is a "primary care" doctor then you may want to ask for a referral to a psychiatrist (MD) who is knowledgeable about sexual issues, or to a urologist (MD) who may know more about ejaculatory issues.

Finally, I want to clear up some information about anti-depressants and about Viagra. As I mentioned, many antidepressants, especially those in the SSRI category, may cause a man or a woman to have trouble reaching climax. A man would be able to have an erection just fine, but it would take a long time to ejaculate. For some men or women, antidepressants also may reduce their sex drive. Antidepressants affect the brain, which is, of course, connected to sexual desire and ability to climax. Viagra is an entirely different medication. Viagra affects blood flow. It causes more blood flow to the genitals. While Viagra itself does not enhance sexual desire, sometimes if a man feels that he has a firm erection from taking Viagra that could make him feel desire. The reason why I wanted to explain this is because your issue is inability to climax… it is NOT inability to have an erection, and it is NOT inability to have sexual desire. You said that your desire and erections are fine. Therefore, Viagra would probably not be recommended for your issue... though any decisions about medication should be made between you and your medical doctor.

NOTE: I would like to take this opportunity to remind all readers of my web site that I am not a medical doctor (MD). I have a Ph.D. and have studied psychology, sexuality, and education. Therefore, please consider what you read on my site to be only my informed thoughts on these matters, as it in no way constitute any type of medical advice. You need to see a doctor (MD) to find out if you have any type of medical issue.


Copyright © Dr. Sari Locker www.sarilocker.com